Making the decision to stop taking the pill can be a daunting one—especially if you previously experienced acne, irregular cycles and heavy or painful periods.
Most birth control pills contain a mix of hormones oestrogen and progesterone, designed to stop the ovaries from releasing an egg each month. But that’s not all these hormones are responsible for, each contributing to our skin, mood, metabolism, energy, libido and more.
So when you’ve been taking a daily dose for months, years, or decades, it’s not uncommon for your body to feel the need to adjust once you stop.
To help make the transition a smooth one, our resident naturopath Jessie Hoeschle shares what to expect when coming off the pill and how to minimise potential side effects.
TBC resident naturopath, Jessie Hoeschle
Post-pill acne—does it happen to everyone?
How your skin behaves after stopping hormonal birth control will depend on how your skin was behaving prior. If you started taking the hormonal birth control after puberty and your skin had been fine until that point, you might experience mild acne for a few months but there’s a good chance that you won’t experience any major changes.
Alternatively, if you started taking hormonal birth control before you had established a regular menstrual cycle (during puberty), or were taking it to manage your acne, then it’s likely that this will return once you stop taking hormonal birth control.
What will my cycle be like after stopping the pill?
Much like how stopping hormonal birth control affects your skin, this will depend on what your menstrual cycle was like prior to taking the medication.
If you experienced difficulties with your cycle such as irregular periods, heavy bleeding or very painful periods, then these symptoms are likely to return once you cease taking hormonal birth control.
Are there any other common side effects of coming off the pill to be aware of?
Aside from the skin and menstrual symptoms already mentioned, it is also possible to experience side effects such as bloating, weight loss, weight gain, mood swings, and even hair loss after stopping hormonal birth control. All these symptoms relate to the surge in endogenous hormones that occurs when you stop taking hormonal birth control and your own menstrual cycle returns.
How to make transitioning off the pill a smoother process
You can anticipate any potential issues by adjusting your diet and lifestyle at least one month before coming off hormonal birth control. Here are some tips to help you prepare...
Address any nutritional deficiencies – Some of the most common ones include folic acid, vitamins B2, B6, B12, C, E, magnesium, selenium and zinc. All of which can have an impact on your skin and cycle.
Make smart moves with food – Aim to consume a nutrient-rich diet, free from inflammatory foods such as dairy, sugar, and alcohol, which might exacerbate acne flare-ups or menstrual pain once your cycle returns.
Consider working with a naturopath – If you experienced acne or irregular menstrual symptoms before going on hormonal birth control, working one on one with a naturopath for a few months before stopping can provide additional support.
Approach your skin care holistically – As beauty editor Emily Algar found, looking after her skin post-pill was made better by seeking the help of inner beauty solutions as well as topical treatments.
Reach out to your healthcare provider — Additionally, if you were someone who experienced severe or difficult periods, (especially if you went on hormonal birth control to manage these symptoms), you may have an underlying gynaecological condition that requires further investigation. Seek the help of your healthcare practitioner to appropriately identify and treat.